Indiana, 2023

Hail in Indiana, January 12, 2023

January 12, 2023 · NWS LMK · 2 events in 2 counties and zones

During the morning hours of January 12th, an area of low pressure moved through the Ohio Valley downstream of an upper trough across the mid-Mississippi Valley. The initial wave of storms along a warm front moved across southern Indiana during the pre-dawn hours, bringing generally sub-severe hail with isolated quarter-sized hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

During the morning hours of January 12th, an area of low pressure moved through the Ohio Valley downstream of an upper trough across the mid-Mississippi Valley. The initial wave of storms along a warm front moved across southern Indiana during the pre-dawn hours, bringing generally sub-severe hail with isolated quarter-sized hail reports. Storms along this boundary were not surface based, but were able to utilize 500-1000 J/kg MUCAPE via steep mid-level lapse rates to produce convection which was of sufficient depth and strength to produce hailstones. With the surface low tracking very close to the Ohio River, areas across southern Indiana did not get sufficient near-surface destabilization, and the severe threat largely ended once the steeper mid-level lapse rates passed east of the area around dawn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jan 12, 3:00 AM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Jan 12, 3:00 AM EST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
300 AM EST Thu Jan 12 2023

.Short Term...(Today and tonight)
Issued at 255 AM EST Thu Jan 12 2023

...Strong to Severe Storms possible Today...

*********************************************************************

Key Messages:

 - Several waves of showers with embedded strong-to-severe
thunderstorms are expected between now and mid-afternoon today.
Damaging winds are the main severe threat, with severe hail (>1")
and an isolated tornado possible.

 - Total rainfall between now and tonight will range from 0.5-1.5"
on average, with isolated 2"+ amounts possible where training of
heavy showers/storms occurs.

 - Temperatures drop Thursday night with lingering moisture expected
to produce a few snow showers by sunrise Friday.

*********************************************************************

Discussion:

Conditions are mild, but quiet across central KY and southern IN at
this hour, though this is expected to change as a cluster of showers
and thunderstorms presently near the confluence of the MS and OH
rivers moves into our vicinity over the next several hours. These
showers and storms are associated with a developing sfc low near the
MO/AR border which will track northeastward into the Ohio Valley
during the day on Thursday. Ahead of the sfc low, a low-level jet
and associated 850- and 925-mb theta-E plumes will surge northward
into the area, preconditioning the atmosphere with additional
moisture and instability. A corridor of PWAT values in excess of 1"
and MUCAPE of 500-1000+ J/kg will stream across the area between now
and sunrise, gradually weakening in magnitude as it moves east of
the I-65 corridor. This should give sufficient fuel to ongoing
convection, with additional new convection also possible along the
leading edge of this moisture/instability surge. With the initial
wave of storms over the next several hours, the near-sfc layer
should be stable, with recent AMDAR soundings from SDF showing much
of the current instability coming from above an elevated mixed layer
at around 800 mb. This would allow for severe hail to be the main
threat with any storms, especially given model soundings showing 0
to -20 deg C layer lapse rates on the order of 8 deg C/km.

After sunrise today, persistent low-level warm/moisture advection
will try to erode the near-sfc stable layer away, especially across
southern KY. There appears to be a window on current hi-res guidance
between 14-18Z where 500-1000 J/kg SBCAPE could be realized for
areas along and south of I-64, with sufficient shear and helicity
(50+ kt. effective bulk shear and 150-200 m2/s2 effective SRH) and
favorable low-level hodographs for an isolated tornado or two. This
will be a narrow window, as the sfc pressure trough will quickly be
veering winds around to W/NW, eliminating the necessary low-level
helicity for tornadogenesis. Once sufficient low-level veering
occurs, the severe threat should transition to exclusively damaging
straight-line winds, which will also be the predominant severe
threat over the course of this entire event. The severe threat will
end from NW to SE as colder NW winds rush in behind the sfc cold
front. The "all clear" should occur shortly after lunch for areas
north of the Parkways, with a lingering low-end severe threat until
just before sunset.

In total, rainfall amounts will range from a half an inch to an inch
and a half on average. However, if any cells/line of storms arrange
themselves parallel to the low-level jet axis, isolated swaths of 2"
or higher are possible due to training. While isolated flooding
issues cannot be ruled out, expect area basins to be able to handle
this amount of rainfall.

After sunset tonight, temperatures will fall steadily through the
40s and into the 30s across the area. Residual low-level moisture
and steep low-level lapse rates will contribute to the advent of a
few rain (and eventually snow) showers, also aided by a fetch off of
Lake Michigan. Hi-resolution data suggests that narrow bands of
moderate precipitation are possible, especially toward sunrise
Friday. However, confidence in placement of any heavier bands is
very low at this time, so will just blanket the region in a 20-30
PoP for rain/snow showers leading into the extended forecast period.

&&

.Long Term...(Friday through Wednesday)
Issued at 250 AM EST Thu Jan 12 2023

Key Messages:

- Lingering snow showers through Friday, lasting into Friday night

- High pressure and pleasant weather this weekend

- Another low pressure system will impact the area on Monday-
Tuesday and bring showers and storms along the cold front

Friday - Friday Night...

Look for a pretty raw day on Friday as gusty NW winds (25 to 30 mph)
and a lingering stratus deck help to keep temps near steady in the
low to mid 30s. With the aid of the winds, wind chills will be in
the 20s. There has been a pretty consistent signal for lingering low
moisture in the 1000-800 mb layer, with some aid from a favorable
and persistent fetch off Lake Michigan to keep the moisture supply
going. Given pretty steep low level lapse rates, and the saturation
up to around -10C through Friday, we'll see scattered snow showers
through the day, with perhaps a few "lake enhanced" (from a moisture
perspective) bands that have been showing up consistently on the
higher res data. Any of those more pronounced and persistent bands
would have some slightly deeper moisture that would saturate just a
bit deeper into the bottom of the DGZ, which will give some slightly
better rates. Still, overall accumulations through the day on Friday
will be tough given temps at or just above freezing. It will take
pockets of briefly heavier rates and/or a few more persistent bands
aided by the moisture fetch. Will continue to call for a dusting
possible in spots through the day, but could see some locally higher
amounts in our far eastern CWA where you start to get some better
upslope enhancement.

As we move into Friday evening and overnight, better chances for
some light accums should occur as temps fall into the 20s. The same
setup persists, but this will be mainly east of I-65 by this time as
we start to dry out west of I-65. Where snow showers linger, could
pick up an additional dusting to half an inch of snowfall,
especially toward the I-75 corridor. Overall, think there is a
chance of a dusting to a half an inch storm total for most east of
the I-65 corridor. However, there is enough of a signal in the
higher res data to expect up to an inch somewhere in a narrow swath
or two between the I-65 and I-75 corridors where that lake enhanced
fetches set up and persist Friday/Friday night. Will have this
reflected in our Prob Snow graphics with an increase in probs for 1".

Saturday - Sunday Night...

Surface high pressure and progressive, but amplified, upper ridging
will dominate the region through the weekend. This will lead to
mostly clear and dry weather with temperatures also recovering
quickly. After Saturday highs a degree or two on either side of 40,
Sunday highs climb back to the upper 40s and low 50s. Saturday night
will still be cold with lows well into the 20s for most, however
will already see milder lows for Sunday night as steady S winds and
increasing sky cover keep things milder.

Monday - Wednesday...

Still looking pretty good for widespread rainfall to overtake the
region through the day on Monday, ahead of a shortwave and the
associated surface low moving into the mid Mississippi River Valley
and upper Midwest. Perhaps we could see a few rumbles of thunder,
but this looks to be largely a rain event. Not concerned about any
stronger storm threat either given that dew points look to remain in
the 40s. Already have categorical pops going for Monday, and expect
a good .5" to .75" for much of the area if current data holds.

We should be drying out from west to east by Tuesday morning with
high pressure and unremarkable zonal flow aloft briefly taking hold
into Wednesday. The next system could arrive by later Wednesday into
Thursday, and looking at the pattern, this could be the next one to
watch for a potential strong or severe storm threat. Mild conditions
in the 50s and low 60s persist at least through mid to late week
ahead of that next system.

&&

.Aviation...(06Z TAF Issuance)
Issued at 1240 AM EST Thu Jan 12 2023

Impacts: MVFR/IFR ceilings, showers and storms Thursday morning
(with visibility reductions), wind shift from S/SE to NW

Discussion: An area of low pressure will move across the Ohio Valley
early Thursday morning, with a cold front swinging through the
region by Thursday afternoon. Low-level moisture will help to drop
ceilings to MVFR levels by sunrise Thursday, with lower ceilings and
visibilities (down to IFR levels) possible as a wave of showers and
thunderstorms moves across the area between 09Z and 13Z. Computer
guidance suggests that subsequent waves of thunderstorms are
possible later in the morning and early afternoon Thursday,
particularly at LEX and BWG, but have largely withheld mention due
to low confidence in timing.

There is higher confidence in cold frontal passage between 15-20Z,
which will cause winds to veer around from S/SE to NW. Gusts as high
as 25-30 kt are possible during the afternoon and evening hours
Thursday before a gradual easing of winds happens well after sunset.
Toward the end of the current forecast period, some light snow
showers are possible, first at HNB and BWG before working eastward
to SDF. Because of current low confidence in timing/magnitude of
snow showers, have refrained from mention in this forecast.

Confidence: Medium-Low in ceilings, Medium in first round of TS (low
in subsequent rounds), Medium-High in winds, Medium-Low in
visibilities (especially in TS).

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...CSG
Long Term...BJS
Aviation...CSG
Hazardous weather outlook, Jan 12, 4:18 AM EST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
418 AM EST Thu Jan 12 2023

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-130930-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
418 AM EST Thu Jan 12 2023 /318 AM CST Thu Jan 12 2023/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Multiple rounds of showers and thunderstorms will move across the
area this morning and into the early afternoon hours. A few of the
storms may become strong-to-severe, with damaging wind gusts being
the main severe threat. Isolated large hail is also possible, and one
or two brief tornadoes cannot be ruled out, though the overall threat
is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

GENERAL STORM MOTION OF THE DAY:

Storms will move from southwest to northeast at 40 to 50 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

CSG/BJS

In the hours before

Special weather statement, Jan 12, 4:42 AM EST, 1 minute before
Special Weather Statement
National Weather Service Louisville KY
442 AM EST Thu Jan 12 2023

INZ076-083-084-089-121015-
Crawford IN-Orange IN-Perry IN-Dubois IN-
442 AM EST Thu Jan 12 2023

...A strong thunderstorm will impact portions of southeastern Dubois,
northwestern Crawford, north central Perry and Orange Counties
through 515 AM EST/415 AM CST/...

At 442 AM EST/342 AM CST/, Doppler radar was tracking a strong
thunderstorm 12 miles southeast of Jasper, moving northeast at 50
mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Paoli.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3820 8671 3828 8686 3867 8650 3852 8631
TIME...MOT...LOC 0942Z 220DEG 50KT 3826 8676

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

BJS

The radar

The Evansville,IN radar (KVWX), 66 km away, was scanning. The volume nearest the first event began at 09:41 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Dubois

When
January 12, 4:43 AM EST
Where
Dubois County, Ireland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.420, -87.000

Quarter size hail reported in Ireland in northwest Dubois County.

Hail, Clark

When
January 12, 5:38 AM EST
Where
Clark County, 2.76 mi N of Charlestown
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
38.490, -85.670

Quarter size hail reported north of Charlestown. Time estimated using a combination of observer's estimate and radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1071328, 1071335.